Takotsubo Cardiomyopathy Associated with Levothyroxine Over-replacement

European Endocrinology, 2017;13(1):30–2 DOI: https://doi.org/10.17925/EE.2017.13.01.30

Abstract:

Takotsubo cardiomyopathy (TC) is characterised by acute, transient left ventricular apical ballooning precipitated by emotional or physiologically stressful stimuli and has been previously associated with Grave’s disease based on a few clinical reports. More recently, the association with exogenous thyrotoxicosis and radioiodine-induced thyroiditis has also been described. Iatrogenic hyperthyroidism on patients on levothyroxine replacement therapy for hypothyroidism has not been reported as a cause of TC. The authors describe two female patients with TC associated with levothyroxine over-replacement. A 74-year-old and a 48-year-old female patient, medicated with levothyroxine (respectively, 2.27 μg/kg and 1.85 μg/kg) for autoimmune thyroiditis were admitted to our emergency room with precordial pain. The first had an electrocardiogram with ST-segment elevation in the anterior precordial leads, and the latter had sinus tachycardia with deep T-wave inversion and QT interval prolongation. Further investigation revealed a mild elevation of cardiac biomarker levels and severe apical hypokinesis, but no significant coronary lesions on catheterisation. The suppressed thyroid stimulating hormone (TSH) levels were verified in the cardiac intensive care unit: 0.21 and 0.07 mIU/l (0.35–5.50) respectively. Both patients showed improvement of the apical hypokinesis on the discharge echocardiogram and normalisation of cardiac biomarker levels. Levothyroxine dose was reduced. This case report focuses on the cardiovascular risks of thyrotoxicosis, emphasises the importance of correct dose adjustment on patients under levothyroxine replacement therapy and stresses that TSH should be determined in patients presenting with acute coronary syndrome and typical findings of TC.
Keywords: Thyrotoxicosis, hyperthyroidism, Takotsubo cardiomyopathy, iatrogenic disease
Disclosure: Ana Margarida Balsa, Ana Raquel Ferreira, Márcia Alves and Joana Guimarães have no relevant conflicts of interest to declare. No funding was received in the publication of this article.

Compliance with Ethics:All procedures were followed in accordance with the responsible committee on human experimentation and with the Helsinki Declaration of 1975 and subsequent revisions, and informed consent was received from the patients involved in this case study.

Authorship: All named authors meet the International Committee of Medical Journal Editors (ICMJE) criteria for authorship of this manuscript, take responsibility for the integrity of the work as a whole, and have given final approval to the version to be published.

Received: October 18, 2016 Accepted February 15, 2017
Correspondence: Ana Margarida Balsa, Department of Endocrinology, Diabetes and Nutrition, Hospital Center of Baixo Vouga, Av. Artur Ravara, 3814 Aveiro, Potugal. E: maguibalsa@gmail.com
Open Access: Open Access: This article is published under the Creative Commons Attribution Noncommercial License, which permits any non-commercial use, distribution, adaptation and reproduction provided the original author(s) and source are given appropriate credit.

Takotsubo cardiomyopathy (TC), frequently referred as stress-induced cardiopathy, apical ballooning syndrome or ‘broken heart’ syndrome, is characterised by left ventricular ballooning and transient systolic dysfunction. The Japanese term ‘takotsubo’ means a trap to catch an octopus, and its shape resembles this condition’s left ventricular systolic appearance.1

Clinically, TC can mimic an acute coronary syndrome (precordial pain, ST segment elevation or T-wave inversion in the electrocardiographic anterior precordial leads, elevation of cardiac biomarkers), but the segmental motility changes happen in the absence of coronary obstruction.2

TC is frequently associated with the occurrence of a stressful event, physical or emotional, however, the pathogenic mechanism is not fully understood. There is growing evidence of occurrence of TC in patients with thyrotoxicosis, pointing out that this may be a potential precipitating factor.3

Classically, TC has been mostly classified according to its ventricular involvement (uni- or biventricular), ballooning pattern (apical, basal, mid-ventricular and localised) and typical or atypical presentation.4,5 A new classification has been proposed regarding potential triggers, stating that secondary forms of TC (including patients with thyrotoxicosis) are associated with a worse longterm prognosis compared with primary forms.6

Case report
Case 1 A 74-year-old female patient with history of auto-immune thyroiditis, dyslipidemia and rheumatoid arthritis, medicated with levothyroxine (2.27 μg/kg), calcium carbonate and cholecalciferol 1,250 mg plus 400 IU id, simvastatin 20 mg id, escitalopram 10 mg id and macrogol 10,000 mg id. She presented in the emergency room with chest pain with sensation of tightness, nausea and vomiting, occurring after physical effort and lasting for six hours. She reported increased anxiety levels and fatigue during the past two weeks, but denied other significant clinical complaints such as weight loss, tremor, anxiety, sweating, increased appetite or increased bowel movements.

The electrocardiogram (ECG) showed ST-segment elevation in the anterior precordial leads (see Figure 1) and in the echocardiogram there was significant hypokinesis of the anterior and inferior portions of the apex with left ventricular systolic dysfunction (left ventricular ejection fraction [LVEF] 43%). Blood tests showed a rise of cardiac biomarkers: troponin value of 7.43 ng/ml (0.00–0.07). Cardiac catheterisation (see Figure 2) was performed and no evidence of coronary disease was found.

The suppression of TSH was detected in the cardiac intensive care unit: 0.21 mIU/l (0.35–5.50), with a free T4 of 1.43 ng/dl (0.80–1.80). Levothyroxine dose was then reduced. The patient showed great recovery, with rapid decrease of cardiac biomarkers and good clinical outcome. She was asymptomatic on discharge. The echocardiographic re-evaluation after three months showed complete reversion of apical hypokinesis.

Case 2
A 47-year-old female patient with history of auto-immune thyroiditis, hypertension, dyslipidemia and non-Hodgkin lymphoma in complete remission, medicated with levothyroxine (1.85 μg/kg), acetylsalicylic acid 100 mg id, telmisartan/hydrochlorothiazide 40/12.5 mg id and pitavastatin 2 mg id.

References:
1. Sato H, Taiteishi H, Uchida T, Takotsubo-type cardiomyopathy due to multivessel spasm, In: Haze K, Hon M Kodama K (eds), Clinical aspect of myocardial injury: From ischemia to heart failure, Tokyo: SN, 1990;56.
2. Bybee KA, Kara T, Prasad A, et al., Systematic review: transient left ventricular apical ballooning: a syndrome that mimics ST-segment elevation myocardial infarction,Ann Intern Med, 2004;141:865.
3. Rossor A, Pearce S, Adams P, Left Ventricular Apical Ballooning (Takotsubo Cardiomyopathy) in Thyrotoxicosis, Thyroid, 2007;2:181–2.
4. Kazakauskaitè E, Jankauskas A, Lapinskas T, et al., Takotsubo cardiomyopathy: The challenging diagnosis in clinical routine, Medicina, 2014;50:1–7.
5. Sharkey S, A Clinical Perspective of the Takotsubo Syndrome, Heart Failure Clinics, 2016;12:507–20.
6. Núñez-Gil I, Almendro-Delia M, Andrés M, et al., Secondary forms of Takotsubo cardiomyopathy: A whole different prognosis, Eur Heart J Acute Cardiovasc Care, 2016;5:308–16.
7. Klein I, Ojamaa K, Thyroid Hormone And The Cardiovascular System, N Engl J Med, 2001;344:505–9.
8. Siu CW, Yeung CY, Lau CP, et al., Incidence, clinical characteristics and outcome of congestive heart failure as the initial presentation in patients with primary hyperthyroidism, Hear, 2007;93:483.
9. Peters A, Ehlers M, Blank B, et al., Excess triiodothyronine as a risk factor of coronary events, Arch Intern Med, 2000;160:1993.
10. Akashi YJ, Nef HM, Möllmann H, Ueyama T, Stress cardiomyopathy, Annu Rev Med, 2010;61:271–86.
11. Mori H, Ishikawa S, Kojima S, et al., Increased responsiveness of left ventricular apical myocardium to adrenergic stimuli, Cardiovasc Res, 1993;27:192–8.
12. Amsterdam EA, Wenger NK, Brindis RG, et al., 2014 AHA/ACC Guideline for the Management of Patients With Non–ST-Elevation Acute Coronary Syndromes, JACC, 2014;64:e139–228.
Keywords: Thyrotoxicosis, hyperthyroidism, Takotsubo cardiomyopathy, iatrogenic disease